Acid Reflux Questions and Answers

When I wrote Natural Alternatives to Nexium, Maalox, Tagamet, Prilosec & Other Acid Blockers. Subtitle: What to Use to Relieve Acid Reflux, Heartburn, and Gastric Ailments, the most difficult part was calling it finished and letting it go to print. There was always one more study, one more angle. The questions below are representative of ones I’ve received. They reflect the real life problems that readers face. In some cases, I’ve edited for length. (However, I didn’t edit for grammar, spelling or typos. It does my heart good to know I’m not the only one who isn’t perfect.)

Q. I purchased your book and page 73 says to take the enzyme caps on an empty stomach and the bottle says to take it after a meal and it specifically says not to take on an empty stomach. Could you please clarify this for me? I suffer from heartburn. Thank you. Nancy

A. Thank you for your question. I double checked the page you mentioned. Perhaps instead of “at the beginning of a meal” to be perfectly clear I should have said “very early in the meal”. Most nutritionists don’t want you to wait to take them after you are all finished eating because you miss some time that they could be working. The only enzymes that should be taken on an empty stomach are systemic enzymes like Wobenzym which is intended to be absorbed and distributed in the body, not used for digesting food.

Q. How do you get off of proton pump inhibitors (PPI’s ) and implement a more natural approach outlined in your book? Can you use enzymes and DGL while on PPIs? Melissa

A. There is a whole page now on getting off acid blockers. But yes, you certainly can use enzymes, DGL and probiotics while on PPI’s. As you improve normal function and healing you can be weaned off the PPI’s. Another great helper is Stomach Formula by Lily of the Desert. It can be used before, during and after the PPI’s. Once symptoms calm down you can switch to their plain Aloe Juice.

Q. I have gotten myself in the pickle of acid rebound. Even sleeping sitting up does not take care of it. I started back on the PPI not knowing what else to do. Can you point me in the direction of information or a practitioner? Wendy

A. The body compensates when you are on acid blockers and works hard to produce more acid. In a study the drugs even caused heartburn in those who didn’t previously have it. Therefore, it is important to wean slowly off the drugs. See this page on getting off acid blockers and remember you may also have to heal the damaged tissue. As stated on the main Acid Reflux / Heartburn page, aloe vera and a special form of zinc, zinc-carnosine both help with that.

Q. I have been told I have esophagitis and gastritis along with acid reflux. They think it is being caused by IBS constipation. I have muscoal lining missing in my esophagus. It all started the end of October. i was going through some stress and was on anti inflammitories and antibiotics. I had 2 endosnoscopys and a colon oscopy. I am at my wits end. Suffering from a bloated stomach, weight loss, pain in my esophagus and stomach. If I take a ppi or acid blocker it gives me chest pain and a hoarse throat. I am young and have a family to take care of but do not feel well enough to do so. Symptoms of depression and fatigue along with anxiety have aet in. I have never been told if i was high acid or low acid but that i am normal acid. I do not understand. i have now been suffering in pain for nearly 5 months. I am in desperate need of help nutriotion advice. I am so inflammed and can barely eat anything wihout pain or my chest and breat bone hurting. I feel worse when I take an antacid. Please help. Carrie

A. Carrie was encouraged to find a nutrition-oriented physician quickly she needs help fast than she can read the book and the explanation would be too long to go into. However, I include her question because this is such a “teachable moment”. It sounds to me as though, as so often the case, antibiotic use was the beginning of an extended period of trouble. Antibiotics kill off the protective bacteria in the intestinal tract. Docs usually don’t bother to replace them and so digestive problems of all kind, fatigue and depression can result. Anti-inflammatory drugs are a well-known cause of erosion of the lining of the entire digestive tract. The basic information on the the main Acid Reflux / Heartburn page would be a good start for anyone in this kind of shape. (Don’t miss the part about reducing refined carbohydrates and sugar.)

Q. I have personally had a number of negative tests including bloodwork, pancreatic enzymes, abdominal ultrasound and the upper endoscopy. While my tenative diagnosis is either NERD or Functional dyspepsia, I want to make sure. My plan is to try a course of PPI as a short term diagnostic tool. In general is it fair to say that relief provided from PPI is diagnostic of acid being the reason for symptoms? Whether it be from low acid or other, if the PPI helps, does this confirm, or come close to confirming that acid assault is behind pain symptoms? J

A. A trial of acid blockers will not really tell you anything you don’t already know and it is a dangerous gamble. It is obvious that you have tender tissues being irritated by acid. Acid blockers will likely bring temporary symptom relief but will not tell you if it is low acid, a mechanical problem, a nutrient deficiency, or one of the other causes I talk about in the book. As noted above, the PPI, can create dependency. In contrast, a trial of some of the remedies listed in the book or on this website, usually bring relief too. While they won’t necessarily tell you what was wrong, they might accidentally fix the underlying problem without risking dependency and potentially lethal long-term side effects.

Q. Hello, i have read one of Martie’s books and was impressed with her knowledge of “acid blockers”. I would like to contact her about my condition. Is is possible to get her email address or have a phone consultation? I live in NY and I hope you can help me. Rich

A. Thank you for the kind words. I’m just too consumed with my radio show, writing and various appearances to be able to do consultations. I suggest that you consult the Doctor page of this website and find an integrative health professional in your area.

Q. Desperately trying to get off Nexium. Have tried vinegar – causes extreme burning. Have tried HCL – abdominal pain. Took you test on Candida – scored very high (250) but most of dietary recommendations I’m already doing. I eat healthy, exercise a lot. Really tired of abdominal issues, headaches, joint pain. Anything else I can do? Leslie

A. When the esophagus is quite inflamed, vinegar will burn just as even weak stomach acid does. But, that doesn’t mean you don’t need acid. If you haven’t already tried this, dilute it with water. However, if taking HCL (acid) hurts too, you may not be ready for this. Drinking Aloe vera will help heal the tissues and it may well help with the burning as well. A high Candida score is a major clue. Although diet is a key, there are other steps to take to tame yeasts. Please read this Yeast page and follow its links.

Copyright 2011, 2014 and  2019 by Martie Whittekin, CCN

Healthy By Nature Show
Saturdays 8-9am Central/Standard Time See all time zones
Toll free : 1.877.262.7843
LIVE show ONLY: 1.800.281.8255

Join the HBNshow Community

Receive our free weekly e-news.

First Name*

Last Name*

Email*

Zipcode*

How did you hear about us?*

No Thanks